A heart transplant is a major operation and there's a risk of several complications.
Some complications can occur soon after the procedure, while others may develop months or even years later.
The main risks associated with a heart transplant are described below.
One of the most common complications of a heart transplant is rejection of the donor heart.
This is where the immune system recognises the transplanted heart as foreign and attacks it.
Rejection usually occurs in the days, weeks or months after the transplant, although it can sometimes happen years later.
Immunosuppressant medication can reduce the risk of this happening, but cannot always prevent it completely.
Symptoms of rejection can include:
Contact your GP or transplant team as soon as possible if you have these symptoms.
Rejection can usually be treated by increasing your dose of immunosuppressant medication.
One of the most serious complications that can occur soon after a heart transplant is that the donated heart fails and does not work properly.
This is known as graft failure, or primary graft dysfunction. It occurs in 5 to 10% of people who have had a heart transplant and can be fatal.
You'll be closely monitored after your transplant to check for signs of graft failure so treatment can be started as soon as possible.
Treatments for graft failure include using:
Some people with graft failure may need to go on the waiting list for another heart transplant if they're otherwise well enough to have the procedure again.
The immunosuppressant medication you need to take to prevent rejection can have a number of significant side effects.
These can include:
Speak to your transplant team if you experience any troublesome side effects. Do not stop taking your medication without getting medical advice first.
Immunosuppressant medication will weaken your immune system and make you more vulnerable to infection.
While taking the medication, it's a good idea to:
Narrowing and hardening of the blood vessels connected to the donor heart is a common long-term complication of a heart transplant.
The medical term for this complication is cardiac allograft vasculopathy (CAV). It tends to occur several years after the transplant operation.
Medication can help keep CAV under control if it does develop, but the only cure is to have another heart transplant.